Fortschr Röntgenstr 2018; 190(01): 20-30
DOI: 10.1055/s-0043-120116
Review
© Georg Thieme Verlag KG Stuttgart · New York

Transient Severe Respiratory Motion Artifacts After Application of Gadoxetate Disodium: What We Currently Know

Transiente schwere Atemartefakte nach Gabe von Dinatriumgadoxetat: Was wir derzeit wissenLennart Well, Julius Matthias Weinrich, Gerhard Adam, Peter Bannas
  • Department of Diagnostic and Interventional Radiology and Nuclear Medicine, University Medical Center Hamburg-Eppendorf, Hamburg, Germany
Further Information

Publication History

22 June 2017

11 September 2017

Publication Date:
20 November 2017 (eFirst)

Abstract

Background Gadoxetate disodium is an intracellular contrast agent for magnetic resonance imaging (MRI) of the liver. Recent publications revealed that injection of gadoxetate disodium can lead to imaging artifacts due to transient severe motion (TSM) in the arterial phase of contrast-enhanced liver MRI. In this review we present and discuss published frequencies of TSM, contrast injection and image acquisition protocols, potential risk factors, and proposed strategies to avoid or minimize the effects of TSM.

Method Two reviewers independently searched the PubMed search engine for “transient severe motion artifact” and related terms. Reference lists of retrieved articles were also searched. The two reviewers selected in consensus nine studies that reported both frequencies of TSM and potential risk factors. Study data were extracted by both reviewers, and disagreement was resolved by consensus.

Results and Conclusion TSM is caused by impaired breath-hold ability after gadoxetate disodium injection and occurs in 5 – 22 % of patients. The dose of applied contrast agent, repeated exposure to gadoxetate disodium, high BMI and pulmonary disease have been described as potential risk factors for TSM. However, there are only few concordant results on this topic and the pathophysiology of TSM has not been identified. Proposed strategies for the prevention of TSM are slow injection rates and low doses of diluted gadoxetate disodium. Accelerated and free-breathing MRI sequence protocols and breath-hold training may minimize the effects of TSM. Further prospective studies are needed to confirm these strategies and to identify the underlying mechanism of TSM.

Key Points

  • TSM occurs in 5 – 22 % of patients after gadoxetate disodium injection.

  • Potential risk factors of TSM are dose, repeated exposure, BMI, pulmonary disease.

  • The underlying mechanism for TSM has not been identified.

  • Slow injection rates and diluted gadoxetate disodium may prevent TSM.

  • Accelerated image acquisition or free-breathing sequences may mitigate the effects of TSM.

Citation Format

  • Well L, Weinrich JM, Adam G et al. Transient Severe Respiratory Motion Artifacts After Application of Gadoxetate Disodium: What We Currently Know. Fortschr Röntgenstr 2018; 190: 20 – 30

Zusammenfassung

Hintergrund Dinatriumgadoxetat ist ein intrazelluläres Kontrastmittel für die Leberbildgebung in der Magnetresonanztomografie (MRT). In aktuellen Publikationen wurde das Auftreten transienter schwerer Atemartefakte (TSA) nach Gabe von Dinatriumgadoxetat beschrieben, die zur Reduktion der Bildqualität in der arteriellen Konstrastmittelphase führen. In diesem Übersichtsartikel vergleichen wir den Einfluss publizierter Untersuchungsprotokolle und potentieller Risikofaktoren auf die Häufigkeit des Auftretens der TSA. Zudem diskutieren wir vorgeschlagene Strategien zur Vermeidung oder Minimierung der Effekte der TSA.

Methode Diese Übersichtsarbeit basiert auf einer Literaturrecherche der PubMed Datenbank, welche nach „transient severe motion artifact“ und verwandten Begriffen unabhängig voneinander von zwei Autoren durchsucht wurde. Die Literaturverzeichnisse der identifizierten Arbeiten wurden ebenfalls durchsucht. Zwei Autoren wählten gemeinsam neun Arbeiten aus, in denen sowohl die Frequenz der TSA als auch potentielle Risikofaktoren untersucht wurden. Relevante Studiendaten wurden von den Autoren extrahiert, Diskrepanzen der extrahierten Daten wurden im Konsens gelöst.

Ergebnisse und Schlussfolgerungen Die TSA werden durch eine Beeinträchtigung der Atemanhaltefähigkeit nach Gabe von Dinatriumgadoxetat verursacht und treten in 5 – 22 % aller Dinatriumgadoxetat-verstärkten Leber-MRTs auf. Die Kontrastmitteldosis, wiederholte Dinatriumgadoxetat-Exposition, hoher Body Mass Index sowie pulmonale Erkrankungen werden als potentielle Risikofaktoren für das Auftreten der TSA beschrieben. Allerdings finden sich nur wenig übereinstimmende Resultate hinsichtlich der Risikofaktoren, und die ursächliche Pathophysiologie der TSA ist bis heute ungeklärt. Vorgeschlagene Strategien zur Vermeidung der TSA sind niedrige Injektionsraten und Gabe von verdünntem, niedrig dosiertem Dinatriumgadoxetat. Durch kürzere Sequenzen, Aufnahmen ohne Atemstillstand und Atemtraining der Patienten soll der Effekt der TSA minimiert werden. Zukünftige prospektive Studien müssen diese Strategien bestätigen und den zugrundeliegenden Mechanismus für das Auftreten der TSA ermitteln.

Kernaussagen

  • Die Dinatriumgadoxetat-verstärkte Leber-MRT führt in 5 – 22 % zu transienten schweren Atemartefakten.

  • Potentielle Risikofaktoren für TSA sind Kontrastmitteldosis, wiederholte Dinatriumgadoxetat-Gabe, BMI sowie Lungenerkrankungen.

  • Die Ursache für das Auftreten von TSA ist bislang ungeklärt.

  • Niedrige Injektionsraten und verdünntes Dinatriumgadoxetat sollen das Auftreten von TSA vermeiden.

  • Kürzere oder durchgeatmete MRT-Sequenzen sollen den Effekt der TSA minimieren.